Alert archive / Montana / Special Weather Statements in 2024
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 19, 2024, 6:21 PM MDT for Judith Basin County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2024, 6:21 PM MDT (00:21 UTC)
- Expired
- Aug 19, 2024, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.75 in
- Wind
- 50
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 86 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 3923 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WWUS85 KTFX 200021
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
621 PM MDT Mon Aug 19 2024
MTZ310-313-314-317-200045-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-Fergus County below 4500ft MT-
621 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JUDITH BASIN...
WESTERN FERGUS AND SOUTHERN CHOUTEAU COUNTIES THROUGH 645 PM MDT...
At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Geyser, or 15 miles northwest of Stanford, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coffee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and north central Montana.
&&
LAT...LON 4719 11027 4728 11049 4755 11043 4738 10988
TIME...MOT...LOC 0021Z 201DEG 12KT 4735 11037
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
AMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 19, 5:40 PM MDT, 41 minutes earlier.
Area forecast discussion, Aug 19, 5:40 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT Mon Aug 19 2024 Aviation Section Updated. .SYNOPSIS... Showers and thunderstorms will continue across North- central, Central, and Southwestern Montana through Wednesday. Isolated thunderstorms will produce strong to severe wind gusts and large hail. An upper-level trough begins to move over the area on Friday which will bring strong wind gusts on Friday and Saturday and cooler temperatures for the weekend. && .DISCUSSION... This afternoon through Tuesday... This afternoon an upper-level ridge remains over North-central, Central, and Southwestern Montana. However an upper-level shortwave moves through the upper-level flow and will bring showers and thunderstorms to the area this afternoon. These showers and thunderstorms will continue through about midnight tonight. Isolated thunderstorms will produce strong to severe wind gusts and/or large hail. All thunderstorms will produce frequent lightning and brief heavy rainfall. The Storm Prediction Center (SPC) has issued a slight risk (15% chance within 25 miles of a point) for severe winds from Toole County to Western Hill County down to western Jefferson to eastern Granite County. The rest of North-central, Central, and Southwestern Montana has a marginal risk (5% chance within 25 miles of a point) for severe winds and a marginal risk for hail for northern Beaverhead to northern Gallatin County up to Cascade County and west. This afternoon through tonight there is a 15 - 40% chance for a tenth of an inch of rain or greater. On Tuesday an upper-level ridge remains over North-central, Central, and Southwestern Montana. However an upper-level shortwave moves through the upper-level flow and will bring showers and thunderstorms to the area Tuesday afternoon and evening. Isolated thunderstorms will produce strong to severe wind gusts. On Tuesday the SPC has issued a marginal risk (5% chance within 25 miles of a point) for severe winds and large hail from Bozeman to Butte north and west. On Tuesday there is a 5 - 20% chance for a tenth of an inch of rain or greater across the area. On Tuesday across Southern Beaverhead, Southern Gallatin, and Southern Madison there will be elevated fire weather conditions due to low RH and wind gusts greater than 25 mph. Wednesday through Friday... On Wednesday the upper-level ridge remains over North-central, Central, and Southwestern Montana. In the afternoon through the early evening the ridge begins to shift east and break down. This will cool down temperatures and bring showers and thunderstorms to North-central, Central, and Southwestern Montana on Wednesday. On Wednesday the SPC has issued a marginal risk (5% chance within 25 miles of a point) for severe thunderstorms west of a Havre to Great Falls to Bozeman Pass line. On Wednesday there is a 15 - 45% chance for greater than a tenth of an inch of rain in North-central Montana. On Wednesday across Southern Beaverhead, Southern Gallatin, and Southern Madison there will be elevated fire weather conditions due to low RH and wind gusts greater than 25 mph. On Thursday an upper-level ridge builds back in over North-central, Central, and Southwestern Montana. Thursday afternoon/early evening an upper-level shortwave moves through the upper-level flow. On Thursday it will be pleasant and dry. On Friday the upper-level ridge begins to break down and an upper-level trough begins to move into the area. This will bring strong wind gusts primarily to north-south oriented valleys of Southwestern Montana on Friday. This will continue to be monitored for details. Due to warm air advection from the upper-level trough temperatures will warm up on Friday. On Friday the upper- level trough will bring isolated showers to North- central, Central, and Southwestern Montana today. Saturday through next Monday... On Saturday three of the four clusters (86% of ensemble members) show an upper-level trough moving over North-central, Central, and Southwestern Montana. The other cluster (14% of ensemble members) keeps the upper-level ridge over the area. For the upper-level trough scenario this would transition North-central, Central, and Southwestern Montana to a wetter and cooler pattern with breezy winds on Saturday. The upper-level ridge scenario would keep status quo weather for the area. On Sunday the clusters show an upper-level trough of varying strengths over North- central, Central, and Southwestern Montana. This would transition the area to a wetter and cooler pattern with windy conditions as the trough moves directly over the area. On next Monday clusters, ensembles, and deterministic models begin to diverge. Two clusters (64% of ensemble members) show a weak upper-level trough over North- central, Central, and Southwestern Montana which would keep the cooler/wetter weather in place over the area. One cluster (25% of ensemble members) has zonal flow over North-central, Central, and Southwestern Montana which would keep it cool but dry across the area. The other cluster (11% of ensemble members) has an upper-level ridge over North-central, Central, and Southwestern Montana which would warm up temperatures and bring unsettled weather back to the area. This will be mentored for more details. -IG && .AVIATION... 20/00Z TAF Period Numerous showers and thunderstorms are spread across Central Montana. Observations indicate cloud bases around or above 10kft. Heavy rain, hail up to 1 inch diameter, and gusty winds to 45kt are possible impacts at terminals including KHLN/KGTF/KLWT. Storms are moving north, and may impact KCTB/KHVR with primary gusty wind hazard through 04Z. Skies clear quickly behind the thunderstorms, with quiet, VFR conditions prevailing overnight through early Tuesday afternoon. Widely scattered showers and isolated thunderstorms are expected again Tuesday evening, but there is not enough confidence to add these impacts to the TAF at this time. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 89 55 82 / 50 20 30 20 CTB 55 83 52 76 / 50 20 40 30 HLN 55 92 55 83 / 40 20 10 30 BZN 51 90 50 84 / 30 30 10 20 WYS 43 80 42 77 / 10 10 10 10 DLN 49 84 48 78 / 20 10 0 10 HVR 61 92 58 85 / 50 10 70 20 LWT 55 90 52 81 / 40 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 19, 6:02 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
602 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Tstm Wnd Gst 8 W Townsend 46.31N 111.70W
08/19/2024 M57 MPH Broadwater MT Mesonet
Mesonet station EKHM8 Elkhorn RAWS - 8 W
Townsend.
&&
JTGLocal storm report, Aug 19, 6:06 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
606 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Non-Tstm Wnd Gst 6 ESE East Helena 46.56N 111.79W
08/19/2024 M58 MPH Jefferson MT Mesonet
Mesonet station MTSPK Spokane Creek Us-287
Mp 55.7.
&&
JTGSpecial weather statement, Aug 19, 6:15 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
615 PM MDT Mon Aug 19 2024
MTZ307-308-315-316-200045-
Southern Rocky Mountain Front MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
615 PM MDT Mon Aug 19 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEWIS AND CLARK COUNTY
THROUGH 645 PM MDT...
At 614 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles west of Wolf Creek, or 32 miles northwest of
Helena, moving north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bean Lake and Bowmans Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4694 11216 4692 11236 4731 11251 4734 11206
TIME...MOT...LOC 0014Z 179DEG 35KT 4702 11230
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LudwigLocal storm report, Aug 19, 6:17 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
617 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 6 ESE East Helena 46.56N 111.79W
08/19/2024 M58 MPH Jefferson MT Mesonet
Corrects previous non-tstm wnd gst report
from 6 ESE East Helena. Mesonet station
MTSPK Spokane Creek Us-287 Mp 55.7.
&&
JTGSpecial weather statement, Aug 19, 6:20 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
620 PM MDT Mon Aug 19 2024
MTZ308-309-200045-
Eastern Pondera and Eastern Teton MT-Southern High Plains MT-
620 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK...SOUTH
CENTRAL TETON AND NORTHWESTERN CASCADE COUNTIES THROUGH 645 PM MDT...
At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Augusta, or 20 miles south of Choteau, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central, north central and west central Montana.
&&
LAT...LON 4777 11232 4774 11176 4760 11188 4760 11193
4755 11192 4751 11196 4751 11200 4752 11204
4751 11205 4742 11205 4746 11238
TIME...MOT...LOC 0019Z 202DEG 28KT 4751 11217
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSpecial weather statement, Aug 19, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
621 PM MDT Mon Aug 19 2024
MTZ310-313-314-317-200045-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-Fergus County below 4500ft MT-
621 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JUDITH BASIN...
WESTERN FERGUS AND SOUTHERN CHOUTEAU COUNTIES THROUGH 645 PM MDT...
At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Geyser, or 15 miles northwest of Stanford, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coffee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and north central Montana.
&&
LAT...LON 4719 11027 4728 11049 4755 11043 4738 10988
TIME...MOT...LOC 0021Z 201DEG 12KT 4735 11037
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:15 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Aug 19, 6:20 PM MDT | Special Weather Statement | TFX | Teton | 25 min |
| Aug 19, 6:23 PM MDT | Special Weather Statement | TFX | Pondera | 37 min |
| Aug 19, 6:27 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 33 min |
| Aug 19, 6:38 PM MDT | Special Weather Statement | TFX | Cascade | 52 min |
| Aug 19, 6:46 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 19, 6:55 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 50 min |
| Aug 19, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 31 min |
| Aug 19, 7:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Aug 19, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 47 min |
| Aug 19, 7:18 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 57 min |
| Aug 19, 7:29 PM MDT | Special Weather Statement | TFX | Pondera | 46 min |
| Aug 19, 7:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 28 min |
| Aug 19, 7:39 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 51 min |
| Aug 19, 7:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 41 min |
| Aug 19, 7:54 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Liberty, Pondera, Toole | 66 min |
| Aug 19, 8:09 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 51 min |
| Aug 19, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 48 min |
| Aug 19, 8:35 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Toole | 25 min |
| Aug 19, 8:38 PM MDT | Special Weather Statement | TFX | Fergus | 52 min |
| Aug 19, 8:54 PM MDT | Special Weather Statement | TFX | Fergus | 51 min |
| Aug 19, 8:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill, Liberty, Toole | 64 min |
| Aug 20, 7:28 AM MDT | Special Weather Statement | TFX | 32 min | |
| Aug 20, 9:05 AM MDT | Special Weather Statement | TFX | Madison | 25 min |
| Aug 20, 9:09 AM MDT | Special Weather Statement | TFX | 36 min | |
| Aug 20, 9:43 AM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 20, 10:07 AM MDT | Special Weather Statement | TFX | Madison | 23 min |
| Aug 20, 1:41 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
| Aug 20, 2:03 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 42 min |
| Aug 20, 2:24 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 36 min |
| Aug 20, 2:47 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 43 min |
| Aug 20, 2:52 PM MDT | Special Weather Statement | TFX | Broadwater | 23 min |
| Aug 20, 2:55 PM MDT | Special Weather Statement | TFX | Madison | 35 min |
| Aug 20, 3:21 PM MDT | Special Weather Statement | TFX | Madison | 24 min |
| Aug 20, 3:27 PM MDT | Special Weather Statement | TFX | Gallatin | 48 min |
| Aug 20, 3:33 PM MDT | Special Weather Statement | TFX | Pondera | 27 min |
| Aug 20, 3:42 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Aug 20, 3:48 PM MDT | Special Weather Statement | TFX | Toole | 27 min |
| Aug 20, 3:57 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Aug 20, 4:05 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Madison, Meagher | 25 min |
| Aug 20, 4:15 PM MDT | Special Weather Statement | TFX | Toole | 45 min |
| Aug 20, 4:27 PM MDT | Special Weather Statement | TFX | Gallatin | 33 min |
| Aug 20, 4:43 PM MDT | Special Weather Statement | TFX | Liberty, Toole | 47 min |
| Aug 20, 4:46 PM MDT | Special Weather Statement | TFX | Meagher | 14 min |
| Aug 20, 5:23 PM MDT | Special Weather Statement | TFX | Liberty | 37 min |
| Aug 20, 5:39 PM MDT | Special Weather Statement | TFX | Gallatin | 36 min |
| Aug 20, 5:54 PM MDT | Special Weather Statement | TFX | Fergus | 51 min |
| Aug 20, 5:57 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
Nearby
Special Weather Statements in Montana, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.